You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
An Application of the Laplace Method to Finite Mixture Distributions
Sybil L. Crawford
Journal of the American Statistical Association
Vol. 89, No. 425 (Mar., 1994), pp. 259-267
Stable URL: http://www.jstor.org/stable/2291222
Page Count: 9
Preview not available
An exact Bayesian analysis of finite mixture distributions is often computationally infeasible, because the number of terms in the posterior density grows exponentially with the sample size. A modification of the Laplace method is presented and applied to estimation of posterior functions in a Bayesian analysis of finite mixture distributions. The procedure, which involves computations similar to those required in maximum likelihood estimation, is shown to have high asymptotic accuracy for finite mixtures of certain exponential-family densities. For these mixture densities, the posterior density is also shown to be asymptotically normal. An approximation of the posterior density of the number of components is presented. The method is applied to Duncan's barley data and to a distribution of lake chemistry data for north-central Wisconsin.
Journal of the American Statistical Association © 1994 American Statistical Association